Arizona, 2013

Damaging Winds in Arizona, September 6, 2013

September 6, 2013 · NWS TWC · 3 events in 1 county or zone

Southeasterly surface winds in a warm and moist environment helped storms build over higher terrain of southern Arizona. Storms moved west into valley locations and produced localized wind damage, especially in central and western Pima County where thunderstorms became more widespread.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Southeasterly surface winds in a warm and moist environment helped storms build over higher terrain of southern Arizona. Storms moved west into valley locations and produced localized wind damage, especially in central and western Pima County where thunderstorms became more widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 6, 2:00 PM MST, 30 minutes earlier.

Area forecast discussion, Sep 6, 2:00 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI SEP 6 2013

.SYNOPSIS...MONSOONAL MOISTURE OVER THE REGION WILL ALLOW FOR
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ONCE AGAIN SATURDAY.
THEN A DEEP LAYER OF MOISTURE FROM DECAYING TROPICAL STORM LORENA
WILL BEGIN TO MOVE INTO ARIZONA FROM THE SOUTH SUNDAY AND LINGERING
INTO MONDAY NIGHT BEFORE DIMINISHING TUESDAY.  A RETURN TO A MORE
NORMAL MONSOON FLOW PATTERN WILL OCCUR WEDNESDAY ONWARD.

&&

.DISCUSSION...FAIRLY WIDESPREAD THUNDERSTORM ACTIVITY DEVELOPED
ACROSS THE CWA LAST COUPLE OF HOURS WITH A COMBINATION OF STRONG
WINDS EVIDENCED BY THE DUST STORM NEAR PICACHO PEAK AND SHORT PERIOD
OF HEAVY RAIN WITH INSTANTANEOUS RAINFALL RATES UP TO 2 INCHES PER
HOUR OVER TUCSON AND HIGHER LEVELS IN THE LARGER STORMS.  THIS
ACTIVITY WILL CONTINUE INTO THE EARLY EVENING AS IT GRADUALLY SHIFTS
TO THE WEST-NORTHWEST.

FOR SATURDAY THERE IS A SIMILAR AMOUNT OF MOISTURE ACROSS THE REGION
WITH UPPER LEVEL SHORTWAVES APPROACHING THE AREA FROM THE SOUTH
DURING THE DAY.  THEREFORE WOULD EXPECT A SIMILAR RAMP UP OF THE
CONVECTION DURING THE AFTERNOON WITH THE STORMS MOVING MORE TO THE
NORTH-NORTHWEST.  WITH SOMEWHAT HIGHER AMOUNTS OF LOW LEVEL MOISTURE
ANY STORMS THAT DEVELOP SHOULD BE MORE EFFICIENT RAINFALL
PRODUCERS.

THEN HERE COMES THE REMNANTS OF TROPICAL STORM LORENA WHICH IS
FORECAST TO CONTINUE MOVING NORTHWARD AS IT WEAKENS.  THE CURRENT
TRAJECTORY HAS THE REMNANT MOISTURE FROM THIS DECAYING SYSTEM MOVING
NORTH ACROSS PRIMARILY CENTRAL AND EASTERN ARIZONA SUNDAY THROUGH
MONDAY NIGHT WITH CURRENT MODEL RUNS PEAKING IT OVER THE AREA DURING
THE DAY MONDAY.  GUIDANCE HAS BEEN REASONABLY CONSISTENT WITH THIS
SCENARIO AND AS A RESULT RAISED POPS FOR THE SUNDAY AFTERNOON
THROUGH MONDAY EVENING PERIOD INTO THE LIKELY CATEGORY ACROSS THE
FORECAST AREA.  THE ABUNDANCE OF MOISTURE WILL BRING WITH IT AN
ABUNDANCE OF CLOUDS AS WELL WHICH WILL CUT BACK ON THE INSTABILITY
DURING THE AFTERNOONS.  THIS WILL ESPECIALLY BE THE CASE ON MONDAY
WITH THE DEEPEST MOISTURE OVER THE AREA.  IF TOO MUCH CLOUD COVER
OCCURS WE WOULD BE LEFT WITH MORE SHOWERS AND FEWER THUNDERSTORMS
RATHER THAN THE OTHER WAY AROUND.  EITHER WAY LOOKS LIKE A RATHER
WET PERIOD OVERALL FOR THE REGION WITH THOSE DETAILS DETERMINING THE
TOTAL AMOUNT AND DISTRIBUTION OF THE RAIN.  OBVIOUSLY WITH THE
HEAVIER CLOUD COVER AND HIGH LIKELIHOOD OF RAIN...AFTERNOON
TEMPERATURES WILL BE COOLER THAN NORMAL SUNDAY AND MONDAY.

IF CURRENT TIMING HOLDS TRUE...THE BACK EDGE OF THIS MOISTURE FIELD
WILL MOVE NORTH OF THE AREA EARLY TUESDAY LEAVING US WITH MORE
TYPICAL AMOUNTS OF MOISTURE FOR THE REMAINDER OF THE WEEK.  THIS
WOULD RESULT IN A RETURN TO THE TYPICAL SCATTERED SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS WITH AFTERNOON
TEMPERATURES CLIMBING BACK UP TO NORMAL LEVELS FOR EARLY SEPTEMBER.
CERNIGLIA

&&

.AVIATION...SCT TSRA/SHRA THRU THIS EVENING THEN ISOLD -TSRA/SHRA
LATE TONIGHT INTO SATURDAY MORNING. EXPECT SCT TSRA/SHRA SATURDAY
AFTERNOON. THE STRONGER TSRA WILL PRODUCE MVFR CIGS/VSBYS AND BRIEF
WIND GUSTS TO AROUND 40 KTS. OTHERWISE...CLOUD DECKS THRU THIS
EVENING AND SATURDAY AFTERNOON WILL GENERALLY BE AROUND 7-11K FT
AGL...AND CLOUD DECKS LATE TONIGHT AND SATURDAY MORNING WILL BE
MOSTLY ABOVE 12K FT AGL. SURFACE WIND WILL BE MAINLY ELY/SELY 5-15
KTS THRU SATURDAY AFTERNOON OR 08/00Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS SATURDAY THROUGH MONDAY. STRONG...GUSTY AND ERRATIC
WINDS WILL OCCUR WITH THE STRONGER THUNDERSTORMS THIS WEEKEND.
THEREAFTER...DECREASED MOISTURE WILL THEN LEAD TO ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS DURING THE LATTER PART OF THE
UPCOMING WEEK. BELOW NORMAL DAYTIME TEMPERATURES WILL OCCUR SUNDAY
THROUGH TUESDAY FOLLOWED BY A WARMING TREND LATE NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Local storm report, Sep 6, 1:01 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
101 PM MST FRI SEP 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     DUST STORM       PICACHO                 32.72N 111.50W
09/06/2013                   PINAL              AZ   BROADCAST MEDIA

            0.25 MILE VISIBILITY REPORTED ALONG I-10 NEAR PICACHO
            PEAK

&&

EVENT NUMBER TWC1300109

CERNIGLIA
Special weather statement, Sep 6, 1:19 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST FRI SEP 6 2013

AZZ508-512-062045-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
119 PM MST FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COCHISE COUNTY UNTIL 145
PM MST...

AT 114 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF PORTAL...MOVING WEST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...THE CHIRICAHUA MOUNTAINS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3191 10904 3174 10912 3182 10940 3201 10933
TIME...MOT...LOC 2018Z 110DEG 16KT 3185 10918

KD
Special weather statement, Sep 6, 1:36 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
136 PM MST FRI SEP 6 2013

AZZ502-505-062100-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
136 PM MST FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PINAL COUNTY UNTIL
200 PM MST...

AT 132 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF ARIZONA CITY...OR 22 MILES
SOUTH OF CASA GRANDE...MOVING WEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.  WINDS COULD ALSO
PRODUCE BLOWING DUST OUT AHEAD OF THIS THUNDERSTORM.

AREAS AFFECTED BY THIS STORM INCLUDE...JACKRABBIT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3251 11192 3269 11189 3265 11165 3251 11165
TIME...MOT...LOC 2036Z 092DEG 8KT 3257 11173

KD
Special weather statement, Sep 6, 2:27 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
227 PM MST FRI SEP 6 2013

AZZ504-514-062215-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
227 PM MST FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
315 PM MST...

AT 219 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF TUCSON...MOVING NORTHWEST AT 15
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH A
PERIOD HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...SEVEN FALLS...SABINO CANYON
AREA...CATALINA FOOTHILLS AND CATALINA STATE PARK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3232 11110 3251 11098 3229 11062 3216 11072
TIME...MOT...LOC 2127Z 119DEG 14KT 3226 11077

CERNIGLIA

The radar

The Tucson radar (KEMX), 41 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
September 6, 2:30 PM MST to 2:33 PM MST
Where
Pima County, 5.07 mi SE of Sabino to 5.94 mi SE of Sabino
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.250, -110.756

Thunderstorm winds blew the roof off an open-walled hay barn near Tanque Verde Road and Tanque Verde Loop Road. Part of the barn roof struck a moving vehicle, denting the car and breaking its windshield. No injuries occurred. A tree was also blown over near Tanque Verde Loop Road south of Speedway Blvd.

Thunderstorm Wind, Pima

When
September 6, 3:15 PM MST
Where
Pima County, 1.61 mi SE of Ali Oidak
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.284, -112.010

Thunderstorms winds blew the lightly-nailed wooden roof off a church at Ak-Chin Village. Two other structures had portions of their roofs blown off.

Thunderstorm Wind, Pima

When
September 6, 3:20 PM MST to 3:35 PM MST
Where
Pima County, 4.34 mi E of Childs to 1.84 mi N of Ajo Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
32.440, -112.757

Wind gusts to 60 mph were recorded north of Ajo, but no damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477677, 477679, 477683.